Colorado, 2025

Drought in Colorado, April 29 to 30, 2025

April 29 to 30, 2025 · NWS GJT · 4 events in 4 counties and zones

An unusually dry winter and underperforming snowpack combined with a lack of precipitation across the lower elevations during the spring months to reintroduce drought to Western Colorado. By late April, the first widespread drought conditions of Extreme (D3) or greater category appeared.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An unusually dry winter and underperforming snowpack combined with a lack of precipitation across the lower elevations during the spring months to reintroduce drought to Western Colorado. By late April, the first widespread drought conditions of Extreme (D3) or greater category appeared.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 28, 10:17 PM MST, 1 hour 43 minutes earlier. Its key messages:

  • Unsettled weather continues throughout the week with scattered showers and isolated storms developing over the high terrain each afternoon.
  • The best chance for valley rain comes Wednesday night into Thursday as a front moves through.
  • A gradual warming trend kicks in midweek, returning us to above normal temperatures.
Area forecast discussion, Apr 28, 10:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1117 PM MDT Mon Apr 28 2025

.KEY MESSAGES...

- Unsettled weather continues throughout the week with scattered
  showers and isolated storms developing over the high terrain
  each afternoon.

- The best chance for valley rain comes Wednesday night into
  Thursday as a front moves through.

- A gradual warming trend kicks in midweek, returning us to
  above normal temperatures.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 249 PM MDT Mon Apr 28 2025

Scattered showers and isolated storms continue along and north
of the I-70 corridor this afternoon before giving way to drier
conditions tonight. Decreasing cloud cover will help
temperatures fall to around 5 degrees below normal overnight.
Patchy frost may develop along the Highway 50 corridor from
Delta to Montrose early tomorrow morning as temperatures cool
towards 32 degrees, but probabilistic data shows a very low
chance (less than 15%) of temperatures below freezing tomorrow
morning. As a result, a Freeze Warning was not issued.

The low pressure system currently stalled out over the Great
Basin region makes slight southward progress tomorrow. This
allows for the return of seasonable temperatures and drier
conditions for most. Isolated to scattered showers and storms
develop over the southern and central mountains during the
afternoon as an upper-level jet noses in from the southeast. Jet
dynamics on the upstream side of the trough allows for
precipitation chances over the Uinta Mountains as well. In
general, a drier airmass remains in place so showers and storms
have the potential to produce gusty outflow winds. Precipitation
chances subside after sunset.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 249 PM MDT Mon Apr 28 2025

The models show good agreement through the extended forecast
lending confidence in their solutions keeping unsettled weather
in the forecast well into next week. By Wednesday, the
low/shortwave that brought us the unsettled weather earlier in
the week will be moving off to the southeast into the Texas
Panhandle and the next shortwave descending southeast out of the
Pacific Northwest into eastern Utah and Western Colorado. An
impressive amount of moisture accompanies this trough as
indicated by mild IVT's 100-200 kg/m/s with a very weak H500
flow aloft at 20-25 kts supporting pwats at 200% or 0.7 inches.
This shortwave cuts off into a low over Southern California
Thursday forming a Rex block along the Pacific Coast with the
high over the Pacific Northwest while the trough and associated
moisture slowly drops south across the region. Expect widespread
showers moving into the northern areas Wednesday afternoon,
spreading into the central Colorado mountains overnight and into
the southern mountains Thursday. With the cold air aloft in the
trough, CAPES will run in the 200 to 400 range, and with
diurnal heating, scattered thunderstorms will occur with the
showers mostly through the afternoon and evening hours, but
isolated through the night and morning hours. We can see three
to six inches snow on the northern mountains above 10,000 ft,
and one to three in the central and southern mountains with only
minor impacts if any over the higher passes.

The next big system descends out of the Gulf of Alaska as a strong,
deep cold low for which the Rex block is no match with the high
getting pushed east over Wyoming and South Dakota, and the low
becoming an open wave that tracks northeast across the region
Saturday. This will pull some Gulf moisture north through New Mexico
into southern colorado bringing more showers and thunderstorms to
the southern and central mountains both Friday and Saturday
afternoon with a little snow possible, maybe one to three inches,
above 10,000.

Though the low with the big system actually stays well to the north
as it turns east into Canada, The associated deep trough slides
south cutting off into a very cold low over Southern California by
Sunday with H500 levels in the mid 540s. look for widely scattered
showers and thunderstorms across the region Sunday with strong south
winds gusting 50 mph or more with the tight gradients aloft. This
system looks to track northeast early to mid next week bringing more
welcomed wide spread rain and high mountain snow to the region next
week, but the concern will be a possible late Spring freeze in the
lower valleys as the low tracks overhead. It's way to soon to tell
one way or the other how the airmass with this low will modify as it
ejects to the northeast, but that there is such good agreement among
the models even this far out says this will be a system to watch.
Stay tuned.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1114 PM MDT Mon Apr 28 2025

High cloudiness will linger overnight as showers continue to
dissipated late this evening. Lingering shower activity is
expected over the southern half of the area on Tuesday
afternoon with moisture and instability in place. The coverage
of the showers will be limited and only placed in the vicinity
of some TAF sites attm. VFR will prevail over the next 24 hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KAA
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Apr 28, 2:25 AM MST, 21 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
325 AM MDT Mon Apr 28 2025

COZ001>014-017>023-UTZ022>025-027>029-291230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
325 AM MDT Mon Apr 28 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Isolated to scattered rain and snowshowers are expected today, over
the higher terrain. A few thunderstorms are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated showers continue Tuesday. An approaching cold front moves
through on Wednesday and Thursday bringing us the next chance for
some precip.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Central Gunnison and Uncompahgre River Basin

When
April 29, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

The US Drought Monitor update on April 29th added a large pocket of Extreme (D3) Drought to central Western Colorado, including portions of Mesa, Delta, and Montrose Counties. This area, combined with the small sliver of D3 conditions in the southern San Juans, put just under 6.5% of the entire County Warning Area under Extreme Drought conditions. Severe (D2) Drought conditions make up the remainder of this zone.

Drought, Debeque to Silt Corridor

When
April 29, 12:00 AM MST to April 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The US Drought Monitor update on April 29th added a large pocket of Extreme (D3) Drought to central Western Colorado, including portions of Mesa, Delta, and Montrose Counties. This area, combined with the small sliver of D3 conditions in the southern San Juans, put just under 6.5% of the entire County Warning Area under Extreme Drought conditions. Moderate (D1) to Severe (D2) Drought conditions make up the remainder of this zone.

Drought, Grand Valley

When
April 29, 12:00 AM MST to April 30, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The US Drought Monitor update on April 29th added a large pocket of Extreme (D3) Drought to central Western Colorado, including portions of Mesa, Delta, and Montrose Counties. This area, combined with the small sliver of D3 conditions in the southern San Juans, put just under 6.5% of the entire County Warning Area under Extreme Drought conditions. Severe (D2) Drought conditions make up the remainder of this zone.

Drought, Grand and Battlement Mesas

When
April 29, 12:00 AM MST to April 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

The US Drought Monitor update on April 29th added a large pocket of Extreme (D3) Drought to central Western Colorado, including portions of Mesa, Delta, and Montrose Counties. This area, combined with the small sliver of D3 conditions in the southern San Juans, put just under 6.5% of the entire County Warning Area under Extreme Drought conditions. Severe (D2) Drought conditions make up the remainder of this zone.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257805, 1257806, 1257807, 1257809.